How could ex-spy Sergei Skripal recover after being poisoned with a deadly nerve agent? Experts explain how novichoks affect the body

It takes a lot of time for the body to undo such a potent attack

Andrew Griffin
Friday 06 April 2018 15:23 BST
Comments
Sergei and Yulia Skripal
Sergei and Yulia Skripal

Sergei Skripal, the ex-spy poisoned with deadly nerve agent, is no longer in immediate danger of dying.

The news has been announced just days after police released a statement from Mr Skripal's daughter, Yulia, explaining that she was awake but disorientated after the attack in their home town of Salisbury.

The news comes as a shock after statements about the power of the nerve agent, and the fact that the ex-spy and his daughter have been in a critical condition for weeks. But such long recovery processes can be expected with military-grade weapons of this kind – and could not be the end of their recovery.

Experts warn that symptoms exist long after such attacks, and that patients have previously reported neurological effects such as a slowing down of their thoughts.

Very little is known about how people can recover after being poisoned with nerve agents such as novichok, because so few people have been studied after doing so. As such, it is difficult to speculate on the Skripals condition, how they might have recovered and what will happen to them now.

But experts say that it would be expected that recovery could take a long time. Nerve agents work by inhibiting the body's production of a specific enzyme, and it takes time for the body to regenerate it as it recovers from the poisoning.

“I’m absolutely delighted to hear he is no longer in a critical condition," said Alastair Hay, professor emeritus of environmental toxicology at the University of Leeds. "It is possible he was being kept sedated for some time after the incident to ensure no overactivity in the brain was caused by the nerve agent, and to wait until the nerve agent was cleared from the body – though we don’t know if this is why he was unconscious.

“Nerve agents inhibit the enzyme acetylcholinesterase – this disrupts the messages across nerves and between nerves and muscle. This disruption causes the signs and symptoms of nerve agent poisoning in individuals.

“If the enzyme is totally blocked by circulating nerve agent, you have to wait for new enzyme to be synthesised – this is happening all the time in the body. Eventually the body will restore the enzyme to full capacity, and nerve function will be restored. This is how it’s possible for people to improve day by day.”

The treatment that has probably been given to the Skripas will be specifically designed to give the body this time, to try and give them as normal functioning as possible once they have recovered.

“Nerve agents generally prevent the body’s natural breakdown of a chemical transmitter, called acetylcholine," said Michelle Carlin, senior lecturer in forensic & analytical chemistry at Northumbria University. "This compound is released onto muscles during voluntary and involuntary movements, such as breathing. When a nerve agent is administered, the body has an overabundance of the acetylcholine compound, but treatment with atropine blocks the receptors in the body that normally accept acetylcholine. This allows the body time to recover and try to restore normal functioning.

“There is limited knowledge on the long term effects after recovery from a Novichok nerve agent, however neurological damage has been reported in other historic cases. This may include things like slowing of thought processes, a reduction of physical movement and respiratory problems – but we don’t know yet whether those will happen in this case.”

Join our commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

Comments

Thank you for registering

Please refresh the page or navigate to another page on the site to be automatically logged inPlease refresh your browser to be logged in